Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
190 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes violent and scary nightmares?

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

default
Posted on Tue, 6 Sep 2016 in Mental Health
Question: Hi Doctor,
I have nightmares most nights. They are always violent and scary. What causes nightmares?
doctor
Answered by Dr. Alexander H. Sheppe 11 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Scientists do not know what causes nightmares. Some speculate they come from anxieties that the brain is processing while we sleep. Others feel they are largely random. However, we do have a medication that has been proven to reduce nightmares -- prazosin. I would talk with your doctor about prescribing this medication for you.

Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe 27 minutes later
Hi Doctor,
Since my son killed himself because he had Bi polar and kept getting arrested, he refused to get medical treatment. He died in 2011. It spent two or three years grieving and hide at home with depression. My doctor gave me pills for depression and that helped. But I am very health for a woman at it 83 so I don't have any problems with my health. But the nightmares continue. I grew up with a very large family but they are all dead. I have lost two children, one from an accident when he was 18 and the other I told you about. When I visit my son, the only one left, I don't have nightmares and I am not nervous but when I am home with my husband I have nightmares and I am nervous when I leave the house.
Thanks, Merry Powers
doctor
Answered by Dr. Alexander H. Sheppe 0 minute later
Brief Answer:
Followup

Detailed Answer:
Thanks for this information. I would consider going back on an antidepressant medication, that might help with nightmares. I would also still recommend prazosin for reducing nightmares, I really think this would help you.

Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Prazosin

doctor1 MD

I have been awake and moving for over an hour and my left hand is "asleep", pins and needles thing, which is normal when you sleep on a limb hard...

doctor1 MD

I am taking lisinopril and couple of days after my flight from USA to Europe my BP went up to 235 over 78. What i should do to lower my blood...

doctor1 MD

Hi Dr. XXXXXXX You suggested I take provigil to help with the confusion, sedation, fogginess, that I was getting with Trileptal . I only have...

doctor1 MD

yes my grandmother takes four types of blood pressure meds can you tell me witch of them makes her use the restroom a lot please ? LISINOP ,...

doctor1 MD

hi i have hypertension for more than 15 years after testing different drugs amlodipine was good for me i take 5mg amlodipine and 1mg prazosin since...